Alert archive / Nevada / Flash Flood Warnings in 2009
Flash Flood Warning 4, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Jun 15, 2009, 7:01 PM PDT for Elko County, Eureka County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2009, 7:01 PM PDT (02:01 UTC)
- Expired
- Jun 15, 2009, 9:13 PM PDT
- In force
- 2 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Elko County, NV, Eureka County, NV
The radar
The Elko radar (KLRX), 54 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 2.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 2037 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KLKN 160201 FFWLKN NVC007-011-160500- /O.NEW.KLKN.FF.W.0004.090616T0201Z-090616T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ELKO NV 701 PM PDT MON JUN 15 2009 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL EUREKA COUNTY IN NORTH CENTRAL NEVADA... WEST CENTRAL ELKO COUNTY IN NORTHEAST NEVADA... THIS INCLUDES THE CITY OF CARLIN... * UNTIL 1000 PM PDT * AT 656 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR RAINFALL RATES OF 1.00 AND 1.25 INCHES PER HOUR HAVE BEEN NOTED AND HEAVY RAIN CONTINUES TO FALL IN THE WARNED AREA. * THE STORM PRODUCING FLASH FLOODING IS LOCATED OVER I-80 FROM CARLIN WEST TO EMIGRANT PASS. CREEKS IN THE WARNED AREA INCLUDE MARYS CREEK WHICH FLOWS EAST AND SOUTH JUST WEST OF CARLIN AND UNDER I-80 AND HIGHWAY 278. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF 0.50 TO 1.00 INCHES ARE POSSIBLE IN THE WARNED AREA. && LAT...LON 4075 11611 4070 11607 4060 11621 4071 11629 $$ 86
2 follow-up statements
000 WGUS75 KLKN 160259 FFSLKN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ELKO NV 759 PM PDT MON JUN 15 2009 NVC007-011-160500- /O.CON.KLKN.FF.W.0004.000000T0000Z-090616T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EUREKA NV-ELKO NV- 759 PM PDT MON JUN 15 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM PDT FOR WEST CENTRAL ELKO AND NORTH CENTRAL EUREKA COUNTIES... AT 755 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM PRODUCING HEAVY RAINFALL OVER THE WARNED AREA WAS DISSIPATING. HOWEVER...ESTIMATES INDICATE OVER 2 INCHES OF RAIN HAS FALLEN OVER PARTS OF THE WARNING AREA. LOCATIONS IN THE WARNING INCLUDE INTERSTATE 80 BETWEEN CARLIN AND EMIGRANT PASS...AS WELL AS THE NORTH END OF HIGHWAY 278 NEAR INTERSTATE 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS RANGELAND ALONG THE BANKS OF CREEKS AND STREAMS. MARYS CREEK IN PARTICULAR IS LIKELY TO BE FLOODING AT THIS TIME. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. && LAT...LON 4075 11611 4070 11607 4060 11621 4071 11629 $$ RCM
000 WGUS75 KLKN 160413 FFSLKN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ELKO NV 913 PM PDT MON JUN 15 2009 NVC007-011-160422- /O.CAN.KLKN.FF.W.0004.000000T0000Z-090616T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EUREKA NV-ELKO NV- 913 PM PDT MON JUN 15 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL ELKO AND NORTH CENTRAL EUREKA COUNTIES... HEAVY RAINS HAVE ENDED OVER THE WARNED AREA AND THERE NO LONGER APPEARS TO BE A THREAT OF FLASH FLOODING. LAT...LON 4075 11611 4070 11607 4060 11621 4071 11629 $$ RCM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 2:57 PM PDT, 4 hours 4 minutes earlier.
Area forecast discussion, Jun 15, 2:57 PM PDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 257 PM PDT MON JUN 15 2009 .SYNOPSIS...A TROUGH OF LOW PRESSURE WILL KEEP THE THREAT OF MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS THE REGION THROUGH WEDNESDAY. HIGH PRESSURE WILL BUILD INTO THE REGION WITH DRY CONDITIONS FOR THURSDAY INTO EARLY FRIDAY. WITH A RETURN TO DRIER CONDITIONS...TEMPERATURES WILL GRADUALLY WARM REACHING INTO THE 80S BY FRIDAY. && .SHORT TERM...CURRENT RADAR LOOP INDICATES AERIAL COVERAGE OF CONVECTIVE ACTIVITY CONSIDERABLY LESS OVER THE CWA THAN DURING THE PAST FEW DAYS. MOST OF THE ACTIVITY IS ACROSS ELKO COUNTY WHERE THE GREATEST INSTABILITY /LRS 8.0 DEG C AND HIGHEST PWS NEAR THREE-QUARTERS OF AN INCH AND LIS AOB ZERO/ ARE IN PLACE. A SECOND AREA OF CONVECTION IS OCCURRING ACROSS WESTERN NEVADA WHICH IS BEING INFLUENCED/ENHANCED BY SHORT WAVE ENERGY MOVING OVER THE SOUTH CENTRAL CALIFORNIA COAST ATTM. MODELS ARE IN FAIRLY GOOD AGREEMENT WITH A MID LEVEL RIDGE STRENGTHENING OVER THE CWA IN ADVANCE OF THE CALIFORNIA SHORT WAVE TONIGHT. THIS ALONG WITH THE LOSS OF HEATING WILL HELP TO QUICKLY DIMINISH THE CURRENT CONVECTIVE ACTIVITY EARLY TONIGHT. THE UPPER LEVEL TROUGH WILL SLOWLY SETTLE INTO SOUTHERN CALIFORNIA SETTING UP A DEFORMATION ZONE ACROSS NORTHERN AND CENTRAL NEVADA DURING TUESDAY. MODEL SOUNDINGS ARE INDICATING SOME WEAK CAPPING ALONG WITH THE INSTABILITY PARAMETERS BEING MARGINAL FOR PRODUCING WIDESPREAD CONVECTION ON TUESDAY. WILL CONTINUE WITH THE PREVIOUS FORECAST THEME OF ISOLATED/SCATTERED CONVECTION MAINLY MOVING FROM SOUTH TO NORTH DURING THE DAY TUESDAY. WITH THE UPPER TROUGH MOVING SOUTH OFF OF BAJA...THIS WILL ALLOW FOR ANOTHER TROUGH DIGGING THROUGH THE PACIFIC NORTHWEST TO APPROACH WEDNESDAY INTO WEDNESDAY NIGHT. BASED ON THE STRENGTH OF THE TROUGH WITHIN THE NORTHWEST FLOW AND THE EXPECTED PRE-TROUGH AERIAL COVERAGE OF SHOWERS AND THUNDERSTORMS WILL INCREASE POPS A CATEGORY FOR WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY. MODELS BEGIN THE PERIOD IN REASONABLE AGREEMENT...WITH BOTH THE GFS AND ECMWF SHOWING A RIDGE BEGINNING TO BUILD OVER THE REGION WEDNESDAY NIGHT. EXPECT A FEW LINGERING SHOWERS OVERNIGHT ON WEDNESDAY...BUT BY THURSDAY AFTERNOON THE ENTIRE REGION SHOULD BE DRY. MODELS MOVE THE RIDGE THROUGH QUICKLY...AND BY FRIDAY MORNING THE CWA WILL BE UNDER THE BACKSIDE OF THE RIDGE. BOTH THE GFS AND EC THEN SHOW A TROUGH APPROACHING THE AREA FRIDAY AFTERNOON. MODELS DIFFER ON THE AMOUNT OF MOISTURE ASSOCIATED WITH THIS TROUGH...BUT THE POTENTIAL EXISTS FOR A FEW AFTERNOON SHOWERS AND THUNDERSTORMS IN THE HIGHER TERRAIN OF THE NORTHERN AND WESTERN PORTIONS OF THE CWA. ADDED LOW END SLIGHT CHANCE POPS TO THESE AREAS TO ACCOUNT FOR THIS. MODEL SOLUTIONS THEN BEGIN TO DIVERGE FOR THE WEEKEND...BUT BOTH THE GFS AND THE EC SUGGEST THAT THE AREA WILL RETURN TO A SHOWERY PATTERN. THE EC MOVES THE TROUGH OVER THE CWA ON SATURDAY...WHILE THE GFS IS MUCH QUICKER AND EJECTS THE TROUGH TO THE NORTHEAST. AM INCLINED TO FAVOR THE EC SOLUTION...WHICH WOULD BE A LITTLE WETTER FOR THE AREA. HOWEVER...WILL HOLD OFF ON TRYING TO BE TOO SPECIFIC WITH THE FORECAST UNTIL THE MODELS COME INTO BETTER AGREEMENT. EITHER WAY...EXPECT AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE CWA ON BOTH SATURDAY AND SUNDAY. DRIER AIR WILL MOVE INTO THE CWA ON MONDAY...WITH THE ONLY CHANCE FOR ANY SHOWERS THAT DAY BEING IN ELKO COUNTY. MS && .AVIATION...MORE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON...BUT COVERAGE IS MUCH LESS THAN YESTERDAY. MOST TAF SITES SHOULD SEE VFR CONDITIONS THROUGHOUT THE PERIOD...BUT ANY SHOWER THAT MOVES OVER A TERMINAL CAN QUICKLY DROP VISIBILITIES TO MVFR LEVELS...AND CAN BRING BRIEF HEAVY RAINS AND GUSTY WINDS. THIS IS MAINLY ONLY A THREAT AT KEKO AND KWMC THIS AFTERNOON AND EVENING. TOMORROW SHOULD SEE IMPROVED CONDITIONS AS SHOWER AND THUNDERSTORM COVERAGE WILL BE EVEN LESS THAN TODAY. MS && .FIRE WEATHER...THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ESPECIALLY EACH AFTERNOON THROUGH WEDNESDAY. A RETURN TO DRIER AND GRADUALLY WARMER CONDITIONS WILL OCCUR FOR THURSDAY INTO FRIDAY. WINDS WILL BE GENERALLY REMAIN LIGHT THROUGH THURSDAY...THEN INCREASE AND BECOME BREEZY IN ADVANCE OF THE NEXT TROUGH ON FRIDAY. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 89/94/94
In the hours before
Special weather statement, Jun 15, 5:07 PM PDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 507 PM PDT MON JUN 15 2009 NVZ030-160030- HUMBOLDT COUNTY NV- 507 PM PDT MON JUN 15 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUMBOLDT COUNTY UNTIL 530 PM PDT... AT 504 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF PARADISE VALLEY...MOVING EAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL EASTERN HUMBOLDT COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4162 11714 4140 11711 4139 11747 4157 11749 TIME...MOT...LOC 0006Z 264DEG 8KT 4149 11736 MS
Special weather statement, Jun 15, 5:30 PM PDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 530 PM PDT MON JUN 15 2009 NVZ030-031-160100- HUMBOLDT COUNTY NV-NORTHERN ELKO COUNTY NV- 530 PM PDT MON JUN 15 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN ELKO AND EASTERN HUMBOLDT COUNTIES UNTIL 600 PM PDT... AT 529 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES SOUTHEAST OF PARADISE VALLEY...MOVING EAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL EASTERN HUMBOLDT COUNTY... RURAL WESTERN ELKO COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4154 11705 4132 11696 4127 11728 4143 11737 TIME...MOT...LOC 0031Z 252DEG 5KT 4138 11720 MS
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 5:07 PM PDT | Special Weather Statement | LKN | 23 min | |
| Jun 15, 5:30 PM PDT | Special Weather Statement | LKN | 30 min | |
| Jun 15, 6:16 PM PDT | Areal Flood Advisory | LKN | Elko | 118 min |
| Jun 15, 6:17 PM PDT | Areal Flood Advisory | LKN | Humboldt | 97 min |
| Jun 15, 6:49 PM PDT | Areal Flood Advisory | LKN | Elko, Eureka | 15 min |
Nearby
Flash Flood Warnings in Nevada, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.